Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 227, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 7, 2000, 5:46 PM CDT for Jefferson County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 7, 2000, 5:46 PM CDT (22:46 UTC)
- Expired
- Aug 7, 2000, 6:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:00 PM CDT | Hail 1 | Plymouth, NE | Hail up to 1 inch in diameter nearly covered the ground white from southwest of Plymouth into town. The hail also broke several windows in town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 072247 SVROMA NEC095-072315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 546 PM CDT MON AUG 7 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST NEBRASKA * UNTIL 615 PM CDT * AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FAIRBURY...OR ABOUT 23 MILES WEST OF BEATRICE...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 615 PM CDT INCLUDE...PLYMOUTH... DAMAGING WINDS ARE LIKELY AND LARGE HAIL IS POSSIBLE. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. LAT...LON 4017 9730 4006 9710 4034 9690 4034 9736 CHERMOK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:10 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 7, 3:10 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 310 PM CDT MON AUG 7 2000 MAIN CHALLENGES REMAIN CONVECTION AND TEMPERATURES. IN THE SHORT TERM...CONVECTIVE THREATS WILL FOCUS NEAR THE SD BORDER...IN ADVANCE OF DIGGING NRN PLAINS SHRTWV...AND ALSO IN SUBTROPICAL MOIST REGION IN SRN NEBRASKA. IN BETWEEN...DAYTIME HEATING IS BOOSTING TEMPS TO NEAR CONVECTIVE LEVELS DESPITE HOT AIR ALOFT...AND DEWPOINTS HAVE SOARED IN FAR ERN NEB AND WRN IOWA WHERE MIXING OF BOUNDARY LAYER IS LESS COMPLETE. PLENTY OF FUEL FOR TSTM DEVELOPMENT IN THE NORTHEAST NEAR SFC BOUNDARY. PENETRATION FURTHER SOUTH MAY BE LIMITED BY WARMER TEMPS BUILDING IN. SRN SYSTEM HAS BEEN ACTIVE IN BEST MOIST AXIS OVER MO AND KS...BUT THERE IS SOME CONCERN THAT ENOUGH HEATING WILL ALLOW SCT TSTMS IN SOUTHEAST NEB AND FAR SW IOWA THIS EVENING AND EARLY TNGT. LATER TONIGHT...BOTH SYSTEMS ARE LIKELY TO MOVE EAST OF THE AREA...WITH LOWS CLOSER TO NEW AVN MOS THAN NGM IN THE WARM HUMID AIR WITH ACTIVE LLJ. ON TUESDAY BELIEVE THE NGM IS TOO AGRESSIVE IN BRINGING DOWN SFC FRONT AS HEIGHTS BUILD ALOFT...SO WILL ACCEPT ETA/AVN IDEA OF SFC BOUNDARY STALLING OUT FROM SOUTH CENTRAL TO EAST CENTRAL NEB. OF COURSE...OUTFLOW FROM OVERNIGHT TSTMS COULD END UP VERIFYING NGM...BUT WARMING TEMPS ALOFT SUGGEST NOT. EXPECT TEMPS TO COOL ONLY SLIGHTLY NORTH OF BOUNDARY...WITH DEW POINTS POOLING LIKE TODAYS. WITH WARM TEMPS ALOFT...BUT CONVERGENCE AND MOISTURE MAX NEAR BOUNDARY...THIS IS STILL WORTH A SLIGHT CHC TSTMS IN THE EVE AND OVERNIGHT. THERE ARE ALSO SOME HINTS OF LIFT ENHANCED BY A WAVE NOT NOW DISCERNABLE IN NW FLOW WHICH COULD HELP OVERCOME OTHERWISE STRONG LOOKING CAP. WED LOOKS LIKE A NEAR REPEAT OF TUESDAY WITH THE BOUNDARY PERHAPS A BIT FURTHER INTO THE SOUTHERN ZONES. TEMPS SHOULD STILL BE IN THE 90S...BUT LOWER 90S LOOK BETTER THAN UPPER IN THE NORTH. EXTENDED SUGGESTS WE COULD GET A LITTLE RELIEF FROM THE HEAT WED NIGHT INTO THU AS NW FLOW INTENSIFIES...BUT BUILDING HEIGHTS MAKE ME WONDER. AT ANY RATE...UPPER RIDGE MOVES EAST THRU THE PERIOD...SO LASTING COOLING TREND WILLq HAVE TO WAIT FOR QUITE A WHILE. .OMA...NONE POLLACK
In the hours before
Special weather statement, Aug 7, 11:47 AM CDT, 5 hours 59 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-072330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1147 AM CDT MON AUG 7 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT FROM NORTHEAST NEBRASKA INTO WESTERN IOWA. THE MAIN AREA OF CONCERN IS NORTH OF A LINE FROM ALBION TO FREMONT...OMAHA...AND OAKLAND IOWA...BETWEEN THE HOURS OF 3PM AND MIDNIGHT. AS LOW PRESSURE STRENGTHENS OVER CENTRAL SOUTH DAKOTA...HOT AND MOIST AIR WILL RETURN TO NORTHEAST NEBRASKA AND WESTERN IOWA THIS AFTERNOON. THUNDERSTORMS DEVELOPING IN SOUTHERN SOUTH DAKOTA ARE EXPECTED TO INTENSIFY AND BEGIN TO MOVE SOUTHEAST LATE THIS AFTERNOON AS THE AIRMASS BECOMES MORE UNSTABLE. THE THUNDERSTORMS SHOULD MOVE SOUTHEAST OUT OF THE AREA EARLY TONIGHT. THE STRONG INSTABILITY MAY RESULT IN THUNDERSTORMS WITH DAMAGING HAIL AND WINDS. THE SOUTHWARD PROGRESSION OF THESE STORMS INTO NEBRASKA AND WESTERN IOWA SHOULD BE LIMITED BY A STRENGTHENING LID OF WARM AIR ALOFT. POLLACK
Special weather statement, Aug 7, 4:35 PM CDT, 1 hour 11 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-080414- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 435 PM CDT MON AUG 7 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTERS MAY BE NEEDED THIS TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST. THUNDERSTORMS MAY AFFECT ALSO ANYWHERE IN THE AREA BUT ARE MOST LIKELY TO AFFECT SOUTHEAST NEBRASKA AND SOUTHWEST IOWA NEAR THE KANSAS AND MISSOURI BORDERS WHERE ACTIVITY MAY SPREAD NORTH FROM A FROM ACROSS KANSAS AND MISSOURI...AND IN NORTHEAST MISSOURI NEAR A STATIONARY FRONT ALONG THE SOUTH DAKOTA...NEBRASKA BORDER. IN ADDITION...THE AIRMASS IS MORE MOIST AND UNSTABLE THE FURTHER EAST ONE GOES SO THAT THUNDERSTORM ACTIVITY IN NORTHEAST NEBRASKA MAY SPREAD SOUTHEAST INTO THE REST OF SOUTHWEST IOWA THIS EVENING. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS THE THUND2ERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS. POWERS
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:45 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 45 min |
| Aug 7, 6:13 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Saline | 32 min |
| Aug 7, 6:47 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.